A patient with granulomatosis with polyangiitis, a form of antineutrophil cytoplasm antibody (ANCA)-associated vasculitis (AAV), received long-term multidisciplinary treatment at an intensive care unit (ICU) due to massive hemorrhage and multisystem involvement, according to an article published in the Turkish Journal of Trauma and Emergency Surgery.

The study authors reported on a 37-year-old male patient who presented with a rash on his legs, widespread mouth aphthae, cavitary lesions in the lungs, weight loss, proteinuria, and occult blood in the stool. There was no relevant past medical or family history.

On the third day of hospital admission, the patient was rushed into surgery due to abdominal pain, vomiting, and abdominal computed tomography (CT) signs of distal ileum perforation. Following an ileostomy, he was taken to the ICU in a conscious state.

On the first postoperative day, the patient’s bowel pathology was diagnosed as acute leukocytoclastic vasculitis with fibrinoid necrosis. The previous skin biopsies were also supportive of this condition and c-ANCA positivity was detected.

Read more about AAV therapies

On the third postoperative day, the patient showed signs of rapid hemoglobin depletion and CT confirmed bleeding from the jejunal wall into the intestinal lumen, but no active bleeding was indicated by mesenteric angiography. His laparotomy revealed a minimal perforation in the jejunum that was repaired, while intraoperative endoscopy showed diffuse ulcer bleeding foci in all gastrointestinal mucosa starting from the esophagus to the ileostomy tract.

During postoperative treatment at the ICU, he received blood product transfusions, methylprednisolone, tranexamic acid, vitamin K, proton pump inhibitor infusion, and norepinephrine infusion. He was intubated for 5 days and treated with high-flow oxygen therapy for 3 days after extubation. Due to the ongoing bleeding, the patient received parenteral nutrition, therapeutic plasma exchange, cyclophosphamide, and a second immunosuppressive agent, as well as rituximab.

Over his entire stay, the patient received a total of 526 units of blood and blood product transfusions, as well as cryoprecipitate and fibrinogen concentrate, intermittent coagulation factor II-VII-XI-X complexes, and recombinant coagulation factor VIIa.

He stayed at the ICU in a single room with negative pressure isolation and received one-to-one nursing care with departments of rheumatology, gastroenterology, hematology, general surgery, infectious diseases, and chest diseases all collaborating on his case.

After the bleeding was under control on the 39th day of his ICU stay, he was transferred to the rheumatology department. During the 18th month of follow-up, the patient’s ileostomy was closed and his treatment continues on an outpatient basis in the 2nd year following his discharge from the hospital.

“Despite its low incidence rate at 10–24%, gastrointestinal system involvement due to granulomatosis with polyangiitis is a condition that greatly increases morbidity and mortality,” Sahinturk and colleagues concluded.

“The lesions may widely range from edemas to perforations, and despite massive hemorrhage, there may not be a chance of surgery or embolization as in our case,” they wrote. “Rituximab should be added to the treatment regimen in cases that are resistant to cyclophosphamide. Complications can be avoided with close follow-up and by being careful in cases that require ultramassive blood product transfusions.”

Reference

Sahinturk H, Kandemir E, Yeşiler Fİ, et al. A rare case of granulomatosis with polyangiitis with involvement of the gastrointestinal systemUlus Travma Acil Cerrahi Derg. Published online March 7, 2023. doi:10.14744/tjtes.2022.78567